On the Weak Solutions to a Stochastic 2D Simplified Ericksen-Leslie Model


We study in this article a stochastic version of a 2D Ericksen-Leslie systems. The system model the dynamic of nematic liquid crystals under the influence of stochastic external forces and stretching effects. We prove the existence of a probabilistic weak solutions. The proof relies on a reformulation of the model proposed in Gong et al. (Nonlinearity 28(10), 3677–3694 2015) as well as a Galerkin approximation and some compactness results. We also prove the pathwise uniqueness of the weak solution when the stretching effect is neglected.

This is a preview of subscription content, log in to check access.


  1. 1.

    Bensoussan, A.: Stochastic Navier-Stokes equations. Acta Appl. Math. 38(3), 267–304 (1995)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Breckner, H.: Galerkin approximation and the strong solution of the Navier-Stokes equation. J. Appl. Math Anal. 13(3), 239–259 (2000)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Brzeźiak, Z., Liu, W, Zhu, J.: Strong solutions for SPDE with locally monotone coefficients driven by Lévy noise. Nonlinear Anal. Real World Appl. 17, 283–310 (2014)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Brzeźniak, Z., Hausenblas, E., Razafimandimby, P.A.: Some results on the penalised nematic liquid crystals driven by multiplicative noise. arXiv:1310.8641 (2016)

  5. 5.

    Brzeźniak, Z., Hausenblas, E., Zhu, J: 2D stochastic Navier-Stokes equations driven by jump noise. Nonlinear Anal. 79, 122–139 (2013)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Brzeźniak, Z., Manna, U., Panda, A.A.: Existence of weak martingale solution of nematic liquid crystals driven by pure jump noise. arXiv:1706.05056(2017)

  7. 7.

    Caraballo, T., Langa, J., Taniguchi, T.: The exponential behavior and stabilizability of stochastic 2D-Navier-Stokes equations. J. Differential Equations 179 (2), 714–737 (2002)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Caraballo, T., Real, J., Taniguchi, T.: On the existence and uniqueness of solutions to stochastic three-dimensional Lagrangian averaged Navier-Stokes equations. Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 462(2066), 459–479 (2006)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Cavaterra, C., Rocca, E., Wu, H.: Global weak solution and blow-up criterion of the general Ericksen-Leslie system for nematic liquid crystal flows. J. Differential Equations 255(1), 24–57 (2013)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Deugoué, G., Razafimandimby, P.A., Sango, M.: On the 3-D stochastic magnetohydrodynamic-α model. Stoch. Process Appl. 122(5), 2211–2248 (2012)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Deugoué, G., Sango, M.: Weak solutions to stochastic 3D Navier-Stokes-α model of turbulence: α −asymptotic behavior. J. Math. Anal. Appl. 384(1), 49–62 (2011)

    MathSciNet  MATH  Google Scholar 

  12. 12.

    Ericksen, J.L.: Conservation laws for liquid crystals. Trans. Soc. Rheology 5, 23–34 (1961)

    MathSciNet  Google Scholar 

  13. 13.

    Ericksen, J.L.: Hydrostatic theory of liquid crystals. Arch. Rational Mech. Anal. 9, 371–378 (1962)

    MathSciNet  MATH  Google Scholar 

  14. 14.

    Fan, J., Jiang, F.: Large-time behavior of liquid crystal flows with a trigonometric condition in two dimensions. Commun. Pure Appl. Anal. 15(1), 73–90 (2016)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Feng, Y.H., Peng, Y.J., Wang, S.: Asymptotic behavior of global smooth solutions for full compressible Navier-Stokes-Maxwell equations. Nonlinear Anal. Real World Appl. 19, 105–116 (2014)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Gal, C., Grasselli, M.: Asymptotic behavior of a Cahn-Hilliard-Navier-Stokes system in 2D. Ann. Inst. H Poincaré Anal. Non Linéaire 27(1), 401–436 (2010)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Gong, H., Huang, J., Liu, L., Liu, X.: Global strong solutions of the 2D simplified Ericksen-Leslie system. Nonlinearity 28(10), 3677–3694 (2015)

    MathSciNet  MATH  Google Scholar 

  18. 18.

    Gong, H., Li, J., Xu, C.: Local well-posedness of strong solutions to density-dependent liquid crystal system. Nonlinear Anal. 147, 26–44 (2016)

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Grasselli, M., Wu, H.: Finite-dimensional global attractor for a system modeling the 2d nematic liquid crystal flow. Z. Angew. Math. Phys. 62(6), 979–992 (2011)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Hong, M.C.: Global existence of solutions of the simplified Ericksen-Leslie system in dimension two. Calc. Var. Partial Differential Equations 40(1-2), 15–36 (2011)

    MathSciNet  MATH  Google Scholar 

  21. 21.

    Hong, M.C., Xin, Z.P.: Global existence of solutions of the liquid crystal flow for the Oseen-Frank model in R2. Adv. Math. 231(3-4), 1364–1400 (2012)

    MathSciNet  MATH  Google Scholar 

  22. 22.

    Horsthemke, W., Lefever, R.: Noise-Induced Transitions. Theory and Applications in Physics, Chemistry and Biology Springer Series in Synergetics, vol. 15. Springer, Berlin (1984)

    Google Scholar 

  23. 23.

    Huang, F.-M., Mei, M., Wang, Y., Yu, H.-M.: Asymptotic convergence to stationary waves for unipolar hydrodynamic model of semiconductors. SIAM J. Math. Anal. 43, 411–429 (2011)

    MathSciNet  MATH  Google Scholar 

  24. 24.

    Huang, J., Lin, F., Wang, C.: Regularity and existence of global solutions to the Ericksen-Leslie system in R2. Comm. Math. Phys. 331(2), 805–850 (2014)

    MathSciNet  MATH  Google Scholar 

  25. 25.

    Kallenberg, O: Foundations of modern probability. In: Probability and its Applications (New York). Springer, New York (1997)

  26. 26.

    Krylov, N.V., Rozovskii, B.L.: Stochastic evolution equations. Interdiscip. Math. Sci. 2, 1–69 (2007)

    MATH  Google Scholar 

  27. 27.

    Leslie, F.M.: Some constitutive equations for anisotropic fluids. Quart. J. Mech. Appl. Math. 19, 357–370 (1966)

    MathSciNet  MATH  Google Scholar 

  28. 28.

    Leslie, F.M.: Some constitutive equations for liquid crystals. Arch. Rational Mech. Anal. 28(4), 265–283 (1968)

    MathSciNet  MATH  Google Scholar 

  29. 29.

    Li, J.K.: Global strong and weak solutions to inhomogeneous nematic liquid crystal flow in two dimensions. Nonlinear Anal. 99, 80–94 (2014)

    MathSciNet  MATH  Google Scholar 

  30. 30.

    Lin, F.H.: Nonlinear theory of defects in nematic liquid crystals; phase transition and flow phenomena. Comm. Pure Appl. Math. 42(6), 789–814 (1989)

    MathSciNet  MATH  Google Scholar 

  31. 31.

    Lin, F.H., Liu, C.: Nonparabolic dissipative systems modeling the flow of liquid crystals. Comm. Pure Appl. Math. 48(5), 501–537 (1995)

    MathSciNet  MATH  Google Scholar 

  32. 32.

    Lin, F.H., Liu, C.: Partial regularity of the dynamic system modeling the flow of liquid crystals. Discret. Contin. Dyn. Syst. 2(1), 1–22 (1996)

    MathSciNet  MATH  Google Scholar 

  33. 33.

    Lin, F.H., Liu, C.: Existence of solutions for the Ericksen-Leslie system. Arch. Ration. Mech Anal. 154(2), 135–156 (2000)

    MathSciNet  MATH  Google Scholar 

  34. 34.

    Lin, F.H., Liu, J.Y., Wang, C.Y.: Liquid crystal flows in two dimensions. Arch. Ration. Mech. Anal. 197(1), 297–336 (2010)

    MathSciNet  MATH  Google Scholar 

  35. 35.

    Sun, H., Liu, C.: On energetic variational approaches in modeling the nematic liquid crystal flows. Discret. Cont. Dyn. Syst. 23, 455–475 (2009)

    MathSciNet  MATH  Google Scholar 

  36. 36.

    Tachim Medjo, T.: On the existence and uniqueness of solution to a stochastic 2D Cahn-Hilliard-Navier-Stokes model. J. Differential Equations 263(2), 1028–1054 (2017)

    MathSciNet  MATH  Google Scholar 

  37. 37.

    San Miguel, M.: Nematic liquid crystals in a stochastic magnetic field: Spatial correlations. Phys. Rev. A. 32(6), 3811–3813 (1985)

    Google Scholar 

  38. 38.

    Da Prato, G., Zabczyk, J.: Stochastic Equations in Infinite Dimensions, 2nd edn. Encyclopedia of Mathematics and its Applications, vol. 152. Cambridge University Press, Cambridge (2014)

    Google Scholar 

  39. 39.

    Prokhorov, Y.V.: Convergence of random processes and limit theorems in probability theory. Theory Probab. Appl. 1(2), 157–214 (1956)

    MathSciNet  Google Scholar 

  40. 40.

    Sagués, F., San Miguel, M.: Dynamics of Fréedericksz transition in a fluctuating magnetic field. Phys. Rev A. 32(3), 1843–1851 (1985)

    Google Scholar 

  41. 41.

    Sango, M.: Magnetohydrodynamic turbulent flows: existence results. Phys. D 239(12), 912–923 (2010)

    MathSciNet  MATH  Google Scholar 

  42. 42.

    Skorohod, A.V.: Limit theorems for stochastic processes. Teor. Veroyatnost. i Primenen 1, 289–319 (1956)

    MathSciNet  Google Scholar 

  43. 43.

    Skorohod, A.V.: Studies in the theory of random processes. Addison-Wesley Publishing Co., Inc, Reading (1965)

    Google Scholar 

  44. 44.

    Sun, H., Liu, C.: On energetic variational approaches in modeling the nematic liquid crystal flows. Discret. Cont. Dyn. Syst. 23(1–2), 455–475 (2009)

    MathSciNet  MATH  Google Scholar 

  45. 45.

    Temam, R.: Infinite Dynamical Systems in Mechanics and Physics. Appl. Math. Sci., 2nd edn., vol. 68. Springer, New York (1997)

    Google Scholar 

  46. 46.

    Vishik, M.I., Komech, A.I., Fursikov, A.V.: Some mathematical problems of statistical hydromechanics. Uspekhi Mat. Nauk 209(5), 135–210 (1979)

    MathSciNet  MATH  Google Scholar 

  47. 47.

    Lin, F.H., Wang, C.Y.: Global existence of weak solutions of the nematic liquid crystal flow in dimension three. Comm. Pure Appl. Math. 69(8), 1532–1571 (2016)

    MathSciNet  MATH  Google Scholar 

  48. 48.

    Wang, M., Wang, W.: Global existence of weak solution for the 2-D, Ericksen-Leslie system. Calc. Var Partial Differential Equations 51(3-4), 915–962 (2014)

    MathSciNet  MATH  Google Scholar 

  49. 49.

    Wu, H., Xu, X., Liu, C.: Asymptotic behavior for a nematic liquid crystal model with different kinematic transport properties. Calc. Var Partial Differential Equations 45(3–4), 319–345 (2012)

    MathSciNet  MATH  Google Scholar 

Download references


The author would like to thank the anonymous referees whose comments help to greatly improve the contain of this article.

Author information



Corresponding author

Correspondence to Theodore Tachim Medjo.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.



In this section, we recall from [1, 38, 41] some important compactness results used in this article. Let E be a Banach space and let \(\mathcal {B}(E) \) be its Borel σ −field

The following lemma is borrowed from [1, 41].

Lemma A.1

LetX, YandZbe some Banach spacessuch thatXis compactlyembedded intoYand letYbea subset ofZ. For any 1 ≤ p, q, letMbe a setbounded inLq(0, T; X) suchthat

$$\displaystyle \lim\limits_{\delta \rightarrow 0} {\displaystyle {\int}^{T}_{0}} \Arrowvert v(t + \delta) - v(t) {\Arrowvert_{Z}^{p}} dt = 0, \ \text{ uniformly for all } v \in M. $$

Then Mis relatively compact in Lp(0, T; Y ).

We recall the following concept of tightness of probability measures.

Definition A.1

A family of probability measure \( \mathcal {P} \) on \( (E, \mathcal {B}(E)) \) is tight if for arbitrary 𝜖 > 0, there exists a compact set K𝜖E such that

$$\mu(K_{\epsilon}) \ge 1 - \epsilon, \ \forall \mu \in \mathcal{P}. $$

A sequence of measure {μn} on \( (E, \mathcal {B}(E)) \) is weakly convergent to a measure μ if for all continuous and bounded functions φ on E

$$\displaystyle \lim_{n \rightarrow \infty } \displaystyle {\int}_{E} \varphi (x) \mu_{n} (dx) = \displaystyle {\int}_{E} \varphi (x) \mu (dx). $$

We recall the following important lemmas, due to Prohorov and Skorokhod.

The following result, which is proven in [39] shows that the tightness property is a compactness criteria.

Lemma A.2

A sequence of measure {μn} on\( (E, \mathcal {B}(E)) \)istight if and only if it is relatively compact, that is there exists asubsequence\( \{\mu _{n_{k}} \} \)which weakly converges to a probability measureμ.

The next result is due to Skorokhod, [42]. It relates the weak convergence of probabilitymeasures with that of almost everywhere convergence of random variables.

Lemma A.3

For an arbitrary sequence of probability {μn} on\( (E, \mathcal {B}(E)) \)weakly convergent toa measureμ, there exista probability space\( ({\Omega }, \bar {\mathfrak {F}}, \mathbb {P}) \)andrandom variablesζ, ζ1, ζ2,⋯ζn,⋯ withvalues inEsuch thatthe probability law of\(\zeta _{n} \mathcal {L}(\zeta _{n})(A) = \mathbb {P} \{ \omega \in {\Omega }: \zeta _{n}(\omega ) \in A \}, \ \forall A \in \bar {\mathfrak {F}}, \)isμn, the probabilitylaw ofζisμ, and

$$\displaystyle \lim_{n \rightarrow \infty } \zeta_{n} = \zeta, \ \mathbb{P}-a.s. $$

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Tachim Medjo, T. On the Weak Solutions to a Stochastic 2D Simplified Ericksen-Leslie Model. Potential Anal 53, 267–296 (2020). https://doi.org/10.1007/s11118-019-09768-w

Download citation


  • Nematic liquid crystals
  • Weak solution
  • Stochastic
  • Galerkin scheme